Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Great Falls, MT

June 23, 2004Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2004, 6:38 PM MDT for Cascade County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 6:38 PM MDT (00:38 UTC)
Expired
Jun 23, 2004, 7:15 PM MDT
In force
37 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS55 KTFX 240038
SVRTFX
MTC013-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 PM MDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA
  THIS INCLUDES THE CITY OF CASCADE

* UNTIL 715 PM MDT

* AT 627 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF
  FORT SHAW...OR ABOUT 17 MILES SOUTH OF CHOTEAU...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASCADE BY 700 PM MDT

LAT...LON 4752 11181 4743 11200 4707 11162 4722 11137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:37 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 23, 2:37 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
237 PM MDT WED JUN 23 2004

.DISCUSSION...

TONIGHT THROUGH SATURDAY...LITTLE CHANGE EXPECTED TO THE LONG WAVE
PATTERN THROUGH FRIDAY. A POLAR VORTEX TO THE WEST OF JAMES BAY AND
AN AMPLIFIED RIDGE ALONG THE WEST COAST WILL KEEP THE FORECAST AREA
IN A NORTHWEST FLOW ALOFT. LATE IN THE PERIOD...A CLOSED LOW WILL
SLOWLY APPROACH THE PACIFIC NORTHWEST COAST. THE APPROACHING LOW WILL
PINCH OFF THE HIGHER HEIGHTS OVER BRITISH COLUMBIA...EFFECTIVELY
REDUCING THE NORTHWEST FLOW. MAIN SYNOPTIC SCALE FEATURES OF CONCERN
WILL CONTINUE TO BE ANY SHORT WAVE ENERGY IN THE FLOW AND THE
POSITION OF THE SURFACE BOUNDARY. THINK THE BOUNDARY WILL TEND TO
SAG SOUTH AND WEST WITH TIME...SO HAVE FOLLOWED THE SAME TREND WITH
THE HIGHEST POPS. MOST ORGANIZED CONVECTION WILL OCCUR THIS EVENING
OVER CENTRAL MONTANA...WITH INSTABILITY AND WIND FIELDS STILL
FAVORING ISOLATED SEVERE. THUNDERSTORMS WILL THEN BE LESS ORGANIZED
STARTING TOMORROW...AND CONTINUING INTO SATURDAY. HAVE GENERALLY KEPT
THE HIGHEST POPS DURING THE AFTERNOON AND EVENING...MAINLY DUE TO
DIURNAL CONVECTION TRENDS. TEMPERATURES THROUGH THE PERIOD WILL BE
NEAR NORMAL. SCHAUMANN

SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS SHOWING GOOD
CONSISTENCY AMONGST THEMSELVES SO NO SIGNIFICANT CHANGES MADE TO
FORECAST. AREA WILL BE BETWEEN A CLOSED UPPER LOW OVER THE PACIFIC
NORTHWEST AND DEEP UPPER TROF OVER THE NORTHEAST US. RESULT WILL BE
AN UPPER RIDGE OVER MONTANA WHICH WILL PROVIDE DRY AND WARM
CONDITIONS. UPPER RIDGE AXIS WILL BEGIN TO SHIFT EAST MONDAY WITH
RESULTING FLOW ALOFT BECOMING INCREASINGLY SOUTHWEST...THEN ZONAL
TUESDAY AND WEDNESDAY. NOT MUCH MOISTURE INDICATED BY MODELS AT THIS
TIME SO WILL MAINTAIN A DRY FORECAST. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 050/075 047/076 048 05331
    BBUBU 077/049 079/049 081/049 081/050 079 21100000000
CTB BB 048/070 045/074 047 05321
    BBUBU 073/048 078/048 078/048 078/049 076 11100000000
HLN BB 056/080 052/077 052 05232
    BBUUU 081/053 082/054 084/054 084/055 082 2221-00000-
BZN BB 048/078 046/074 047 05232
    BBBBB 077/048 077/049 079/049 079/050 077 2121--00000
WEY BB 038/071 036/066 036 05122
    BBBBB 071/038 074/038 076/038 076/039 074 241200-0--0
DLN BB 049/079 047/076 048 05-22
    BBUUU 079/047 079/047 081/047 081/048 079 241200-01--
HVR BB 049/072 045/076 049 05320
    BBBBB 077/050 080/050 082/050 082/051 080 00000000000
LWT BB 049/069 044/070 046 05331
    BBBBB 073/048 078/048 081/049 081/050 079 00000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 23, 4:30 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT WED JUN 23 2004

MTZ009>013-044>051-054-241130-
BLAINE-CASCADE-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-
EASTERN TETON-FERGUS-HILL-JUDITH BASIN-LIBERTY-MEAGHER-NORTHERN
ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
430 PM MDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT. THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORMS WILL
BE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052-053-055-241130-
BEAVERHEAD-BROADWATER-CENTRAL AND SOUTHERN LEWIS AND CLARK-GALLATIN-
JEFFERSON-MADISON-
430 PM MDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 4:50 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             32 NW WHITE SULPHUR SPR 46.87N 111.38W
06/23/2004  0.75 INCH        MEAGHER            MT   TRAINED SPOTTER

            HAIL DEPTH 1 TO 2 INCHES. MOUNTAINS TO THE NORTH ARE
            WHITE.

&&

BRUSDA
Local storm report, Jun 23, 4:59 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 W BABB               48.86N 113.66W
06/23/2004  1.50 INCH        GLACIER            MT   PUBLIC

            HAIL FELL NEAR PARK ENTRANCE TO MANY GLACIER PARK.

0455 PM     HAIL             ST MARY                 48.74N 113.43W
06/23/2004  0.75 INCH        GLACIER            MT   TRAINED SPOTTER

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:37 PM MDTSevere Thunderstorm WarningTFXTeton38 min
Jun 23, 7:43 PM MDTSevere Thunderstorm WarningTFXCascade32 min
Jun 23, 8:17 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 24, 3:21 PM MDTSevere Thunderstorm WarningTFXBeaverhead39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.